Mississippi, 2012Drought in Mississippi, July 1 to 31, 2012
July 1 to 31, 2012 · NWS MEG · 7 events in 7 counties and zones
Below normal rainfall fell during the month of July across North Mississippi. As a result, severe (D2) drought conditions continued across Northwest Mississippi while extreme (D3) conditions expanded into extreme Northwest Mississippi.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Below normal rainfall fell during the month of July across North Mississippi. As a result, severe (D2) drought conditions continued across Northwest Mississippi while extreme (D3) conditions expanded into extreme Northwest Mississippi. Many crops that were planted during the spring struggled to grow due to lack of water. Irreversible damage was done to the corn crop while soybean and sorghum fields yield potential continued to dwindle as a result of the dry conditions. Many pastures were in poor condition forcing farmers to feed cattle baled hay. Lake and river levels dropped to low levels. Burn bans were issued for many counties as a result of the dry conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 30, 10:28 PM CST, 1 hour 32 minutes earlier.
Area forecast discussion, Jun 30, 10:28 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1128 PM CDT SAT JUN 30 2012
.DISCUSSION...AVIATION DISCUSSION.
&&
.PREV DISCUSSION... /ISSUED 848 PM CDT SAT JUN 30 2012/
DISCUSSION...00Z UPPER AIR ANALYSIS PLACES A STRONG UPPER LEVEL
RIDGE ACROSS THE SOUTHEAST UNITED STATES. WEAK SOUTHERLY RETURN
FLOW ON THE BACK SIDE OF HIGH PRESSURE HAS RESULTED IN A SLIGHT
RETURN OF LOW LEVEL MOISTURE NEAR THE SURFACE. HOWEVER...OVERALL
BOUNDARY LAYER MOISTURE REMAINS LESS THAN IDEAL ACROSS THE LOWER
MISSISSIPPI VALLEY. ONLY NEARBY CONVECTIVE ACTIVITY HAS BEEN A
COUPLE OF WIDELY SCATTERED SHOWERS AND THUNDERSTORMS OVER CENTRAL
ARKANSAS AND CENTRAL MISSISSIPPI WHICH HAS DISSIPATED WITH THE
LOSS OF DAYTIME HEATING. TEMPERATURES AS OF 8 PM CDT ARE IN THE
90S AT MOST LOCATIONS. WILL MAKE SOME SLIGHT MODIFICATIONS TO
OVERNIGHT LOWS ACROSS AREAS EAST OF THE MISSISSIPPI RIVER BASED ON
LATEST SHORT TERM TRENDS. OVERALL FORECAST REMAINS IN GREAT SHAPE.
UPDATED GRIDS WILL BE AVAILABLE SHORTLY.
CJC
PREV DISCUSSION... /ISSUED 633 PM CDT SAT JUN 30 2012/
UPDATE...AVIATION DISCUSSION.
PREV DISCUSSION... /ISSUED 308 PM CDT SAT JUN 30 2012/
DISCUSSION...
UPPER RIDGE CURRENTLY CENTERED OVER GEORGIA WILL BEGIN TO DRIFT BACK
TO THE NORTHWEST OVER THE NEXT WEEK. THROUGH AT LEAST MONDAY...THE RIDGE
WILL REMAIN NEAR ALABAMA. BY THE END OF THE WEEK INTO THE
BEGINNING OF NEXT WEEKEND...THE RIDGE WILL BE CENTERED OVER THE
MIDWEST. MODELS CONTINUE TO SHOW DISTURBANCES UNDERCUTTING THE
RIDGE AT TIMES WHICH WOULD ENABLE A FEW POP-UP SHOWERS AND
THUNDERSTORMS TO DEVELOP. REALLY THINK THAT THE LIKELIHOOD OF THIS
OCCURRING IS LOW. HOWEVER...WILL KEEP AFTERNOON POPS BEGINNING
THURSDAY AFTERNOON THROUGH THE END OF THE PERIOD. HIGHS WILL BE IN THE
UPPER 90S TO LOW 100S OVER THE NEXT SEVEN DAYS WITH LOWS IN THE
70S TO THE LOWER 80S. DEWPOINTS SHOULD MIX DOWN MORE BY MONDAY
KEEPING HEAT INDICES BELOW 105 DEGREES THUS WILL KEEP HEAT
ADVISORY THROUGH SUNDAY.
KRM
.AVIATION...
06Z TAF CYCLE
VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD. GENERALLY WEST
WINDS 5 KNOTS OR LESS TONIGHT AND UP TO 10 KNOTS TOMORROW.
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 80 102 80 100 / 0 10 10 10
MKL 72 102 73 101 / 0 10 10 10
JBR 78 101 78 100 / 0 10 10 10
TUP 74 104 76 102 / 0 10 10 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 7 PM CDT SUNDAY FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...HEAT ADVISORY UNTIL 7 PM CDT SUNDAY FOR DUNKLIN-PEMISCOT.
MS...HEAT ADVISORY UNTIL 7 PM CDT SUNDAY FOR ALCORN-BENTON MS-CALHOUN-
CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-MARSHALL-
MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-TALLAHATCHIE-TATE-
TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...HEAT ADVISORY UNTIL 7 PM CDT SUNDAY FOR CARROLL-CHESTER-CROCKETT-
DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-OBION-
SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, Jun 30, 3:41 AM CST, 20 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
441 AM CDT SAT JUN 30 2012
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-011145-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
441 AM CDT SAT JUN 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A HEAT ADVISORY REMAINS IN EFFECT.
LOW RELATIVE HUMIDITY VALUES AND LOW FUEL MOISTURE WILL RESULT IN
AN ELEVATED FIRE DANGER ACROSS THE MID SOUTH TODAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A HEAT ADVISORY IS IN EFFECT THROUGH 7 PM SUNDAY.
DANGEROUS HEAT AND HUMIDITY MAY CONTINUE ACROSS ALL OR PORTIONS OF
THE MIDSOUTH MONDAY THROUGH FRIDAY.
LOW RELATIVE HUMIDITY VALUES AND LOW FUEL MOISTURE WILL RESULT IN
AN ELEVATED FIRE DANGER ACROSS THE MID SOUTH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
BORGHOFF
Drought, De Soto
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- De Soto forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.875, -89.992 (the zone’s center; the record gives no point)
Severe (D2) drought conditions became extreme (D3) conditions.
Drought, Tate
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Tate forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.650, -89.945 (the zone’s center; the record gives no point)
Severe (D2) drought conditions became extreme (D3) conditions.
Drought, Tunica
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Tunica forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.652, -90.375 (the zone’s center; the record gives no point)
Severe (D2) drought conditions became extreme (D3) conditions.
Drought, Panola
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Panola forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.364, -89.951 (the zone’s center; the record gives no point)
Severe (D2) drought conditions continued across the area.
Drought, Tallahatchie
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Tallahatchie forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.951, -90.173 (the zone’s center; the record gives no point)
Severe (D2) drought conditions continued across the area.
Drought, Quitman
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Quitman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.251, -90.289 (the zone’s center; the record gives no point)
Severe (D2) drought conditions continued across the area.
Drought, Coahoma
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Coahoma forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.229, -90.603 (the zone’s center; the record gives no point)
Severe (D2) drought conditions continued across the area.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 1 to 8, 201217 deaths · 172 injured · 29 events
- Heat in Missouri, July 1 to 31, 2012116 injured · 34 events
- Hail and Damaging Winds in North Carolina, July 1, 20123 deaths · 40 injured · 1.75 in hail · 76 events
- Heat in Michigan, July 1 to 7, 201275 injured · 17 events
- Heat in Ohio, July 1 to 7, 20123 deaths · 32 events
- Excessive Heat in Indiana, July 1 to 8, 20123 deaths · 6 events
- Heat in Tennessee, July 1 to 7, 20123 deaths · 1 event
- Flash Flood and Hail in South Carolina, July 1, 201230 injured · $1.5 million · 2 in hail · 76 events
- Hail and Damaging Winds in North Carolina, July 1 to 2, 20121 death · 1 injured · $3.2 million · 2.75 in hail · 72 events
- Excessive Heat in Illinois, July 1 to 8, 20122 deaths · 17 events
- Heat in Pennsylvania, July 1, 20122 deaths · 6 events
- Excessive Heat in Wisconsin, July 1 to 7, 20122 deaths · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400460, 400461, 400462, 400464, 400465, 400466, 400467.